please help!!! - page 3

I work at an assisted living facility in WI and we just had something happen and im worried about what might happen to me and my coworkers because of it. we recently had a respite at our cbrf for a... Read More

  1. by   mineral
    Quote from WI_cna
    I work at an assisted living facility in WI and we just had something happen and im worried about what might happen to me and my coworkers because of it. we recently had a respite at our cbrf for a month and he was on a blood thining medication(7.5 mg of coumadin)because he had a heart condition. he had 2 bottles in his medication bag, the 7.5 mg bottle which is what he was taking and a 5 mg bottle that was discontinued before he even came(why it was even in there,it being discontinued, is beyond me) and when he left our facility his wife took him to marshfield clinic for a check up and his blood was really thick,she called our facility today and claims that she counted his coumadin and says there was more in there than should have been,possibly meaning someone didnt give him his blood thinning medication at times which is why his blood was really thick, a serious problem.my coworker and i were discussing that maybe someone else gave him the 5mg pills at times instead of what he should have been getting(the 7.5 mg) maybe thats why they "werent all there".i know for a fact myself and coworkers have been really careful to give him the right mg because of that(there being 2 different mg bottles) so i dont know why she said that there was more in there than should have been. apparantly she reported us to the marshfield clinic.any ideas what might happen?could we possibly be fired or go to jail because of this?i dont know whats going on because i know for a fact that at the least I have always given him the right dosage because i knew there were 2 different mg bottles in there and i was careful to give him the right dosage. me and my coworkers are scared we'll be fired for something we didnt do or worse..go to jail..any ideas what the possible outcomes are???
    I worked in an assisted living facility as the director of resident care and I trained caregivers to be med aids. It takes a good caregiver and the knowledge of medications to do well as a med aid. I myself do not feel that caregivers should be passing meds. I was a caregiver once and I feel that if you have been a caregiver long enough and have common sense you can be a good med aid. If you counted the residents medication when he was admitted and checked the medication with a physicians order there should not have been a mistake. Your nurse should have checked these things when the resident arrived. So it is a mistake by both you and your nurse. Luckily the resident was not harmed by your mistakes. Be more careful from now on and if you do not feel comfortable about passing meds, by all means do not do it!
  2. by   mineral
    I worked in an assisted living facility as the director of resident care and I trained caregivers to be med aids. It takes a good caregiver and the knowledge of medications to do well as a med aid. I myself do not feel that caregivers should be passing meds. I was a caregiver once and I feel that if you have been a caregiver long enough and have common sense you can be a good med aid. If you counted the residents medication when he was admitted and checked the medication with a physicians order there should not have been a mistake. Your nurse should have checked these things when the resident arrived. So it is a mistake by both you and your nurse. Luckily the resident was not harmed by your mistakes. Be more careful from now on and if you do not feel comfortable about passing meds, by all means do not do it!
  3. by   TinyNurse
    labs should have been drawn weekly during the change of his meds. was an RN giving the meds?
  4. by   catlady
    I taught pharmacology to LPN students. Some of them were very sure of themselves--"I pass meds in my job"--until they actually had to learn all the information I was teaching them. Then they were scared ****less.

    Years ago I received an ICU admission of a patient, s/p CABG, who had a PT in the 40s and was actively bleeding. It seems he was given 5 mg Coumadin tabs and told by someone in the doctor's office, "Take two and a half every day." The information they were trying to convey was for the patient to take a 2.5 mg daily Coumadin dose. The patient understood the instructions as 2.5 *tablets* per day. So he was getting 12.5 mg of Coumadin. And gorked his clotting cascade....
  5. by   misswoosie
    Quote from WI_cna
    I work at an assisted living facility in WI and we just had something happen and im worried about what might happen to me and my coworkers because of it. we recently had a respite at our cbrf for a month and he was on a blood thining medication(7.5 mg of coumadin)because he had a heart condition. he had 2 bottles in his medication bag, the 7.5 mg bottle which is what he was taking and a 5 mg bottle that was discontinued before he even came(why it was even in there,it being discontinued, is beyond me) and when he left our facility his wife took him to marshfield clinic for a check up and his blood was really thick,she called our facility today and claims that she counted his coumadin and says there was more in there than should have been,possibly meaning someone didnt give him his blood thinning medication at times which is why his blood was really thick, a serious problem.my coworker and i were discussing that maybe someone else gave him the 5mg pills at times instead of what he should have been getting(the 7.5 mg) maybe thats why they "werent all there".i know for a fact myself and coworkers have been really careful to give him the right mg because of that(there being 2 different mg bottles) so i dont know why she said that there was more in there than should have been. apparantly she reported us to the marshfield clinic.any ideas what might happen?could we possibly be fired or go to jail because of this?i dont know whats going on because i know for a fact that at the least I have always given him the right dosage because i knew there were 2 different mg bottles in there and i was careful to give him the right dosage. me and my coworkers are scared we'll be fired for something we didnt do or worse..go to jail..any ideas what the possible outcomes are???
    Pts wife means his blood result for his blood thinning medicine is too low ie his blood is too thick.If he was with you for 1 month then his blood result could have changed over that time WHETHER OR NOT HE RECEIVED THE CORRECT DOSE OF COUMADIN.Diet,other medication changes etc can all affect the blood result.This is why the man had 2 diff lots of tablets.Sometimes the dose of the coumadin needs to change after the blood test has been done and the bloodis too thick.hope this helps and don't worry
  6. by   BrittanyRN
    Just a comment- in my state my sister in law (a stna) passes med in an adult group home for the mrdd after a training course. Also after an additional training session they can be "certified" to give g-tube meds and tube feedings. There are several group homes in our area and there would never be enough nurses to give 24 hour care. As scary as it sounds to me as an RN, I still know that they take excellent care of their patients and we are very lucky to have some good UAP's out there.
  7. by   NurCrystal22
    Quote from Megan-Cho
    This from the same person that posted yesterday they were quite sure of themselves administering meds....

    http://allnurses.com/forums/showthre...6&page=2&pp=10
    lol, yes, what a difference a day can make! Sorry, i can't help but laugh.

    ~Crystal
  8. by   dan_haifa
    Dear friends and colleagues! Let me say some words too. In Israel is routine
    to do PT minimum ones at 1-2 months(if I don't miss) if patient take
    coumadin, in US sure too. PT can change to same direction. We cann't know which. This may be key, WI_cna, if wife of you resident would like to turn to the court.
    That is not your function to direct the patient to lab. exam.

close